Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 20, NWS Honolulu, HI

December 21, 2022Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 21, 2022, 3:30 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2022, 3:30 AM HST (13:30 UTC)
Expired
Dec 21, 2022, 9:02 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2022-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2022-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWHW70 PHFO 211330
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Wed Dec 21 2022

...WIND ADVISORY FOR BIG ISLAND SUMMITS...

.Post-frontal westerlies continue to decrease across the Big
Island summits and the High Wind Warning has been downgraded to a
Wind Advisory.

HIZ028-220230-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-221221T1600Z/
/O.NEW.PHFO.WI.Y.0020.221221T1330Z-221222T0400Z/
Big Island Summits-
330 AM HST Wed Dec 21 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 35 to 45 mph with localized gusts over 60 
  mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
1 follow-up statement
878 
WWHW70 PHFO 211902
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
902 AM HST Wed Dec 21 2022


HIZ028-212015-
/O.CAN.PHFO.WI.Y.0020.000000T0000Z-221222T0400Z/
Big Island Summits-
902 AM HST Wed Dec 21 2022

...WIND ADVISORY IS CANCELLED...

Winds have fallen below the advisory threshold.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:29 AM HST, 1 minute earlier.

Area forecast discussion, Dec 21, 3:29 AM HST, 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
329 AM HST Wed Dec 21 2022

.SYNOPSIS...
Westerly winds will continue to decrease today as our airmass
dries and stabilizes. Expect light winds and limited showers
into the weekend. A weak front approaching from the northwest may
increase showers near Kauai Friday and Saturday.

&&

.DISCUSSION...
The pressure gradient across the islands slackened overnight
after the passage of a robust cold front and its supporting upper
trough Monday through early Tuesday, resulting in light winds this
morning along with a drying and stabilizing trend. The High Wind
Warning for the Big Island Summits will be downgraded to a Wind
Advisory as post-frontal westerly winds are decreasing there as
well. Radar shows very little shower activity across the islands,
with the bulk of remaining activity contained in a ragged area
associated with a weak trough over and around Kauai.

Expect dry and stable conditions statewide today. Limited
moisture will keep cloud cover and rainfall to a minimum this
morning. Models show moisture associated with the weak trough
near Kauai increasing showers slightly there through today.
Lighter winds will allow development of diurnal land and sea
breeze circulations, especially over the central smaller islands
eastward to the Big Island, through Friday. Southwest winds near
Kauai may be just strong enough to limit land and sea breeze flow
there. The chance for showers increases near Kauai again on Friday
as a weak front approaches from the northwest. However, overall,
expect very limited shower activity across the entire state
through the end of the week as dry and stable conditions remain
anchored over the region.

Models show winds will increase slightly Saturday. However, with
a weak front lingering just north of the area, the surface
pressure gradient will remain rather slack into early next week.
Forecast light winds will allow for another period of land and
sea breeze circulations into the beginning of next week. A ridge
forecast to slowly strengthen north of the islands by the middle
of next week could return a trade wind weather pattern to the
state.

&&

.AVIATION...
Early morning satellite and radar imagery depict mostly dry
conditions and relatively few clouds across the state. Fairly dry
and stable conditions are expected today, with the exception of
Kauai and possibly Oahu later this morning as a weak trough
supports slightly more clouds and showers. Some of these showers
could produce brief MVFR ceilings, but VFR conditions are expected
to prevail at most locations throughout the next 24 hours. Surface
winds will remain light throughout the next 24 hours.

There are currently no AIRMETs in effect and none are anticipated
through tonight.

&&

.MARINE...
A low pressure system far north of the islands will drift northward
away from the region over the next 24 hours. Westerly winds will
diminish this morning. A weak high pressure ridge will settle in
over the Hawaii region over the next few days with two cold fronts
passing by north of the state. This pressure pattern will produce
light to fresh breezes with shifting wind directions each day
into early next week. A Small Craft Advisory remains in effect
until this evening for all Hawaiian waters except for Maalaea Bay,
due to the high seas from the declining northwest swell.

The current northwest (310-320 degree) swell will quickly decline
today through Thursday. A High Surf Warning (HSW) remains in
effect this morning for most north and west facing shores, however
we may transition to a High Surf Advisory for these areas by this
afternoon as swell heights may fall below warning thresholds later
today. This swell will continue to trend down statewide into
Thursday, just as another northwest (310-320 direction) swell
fills into the region. Surf heights with this next swell will
approach HSW levels as open ocean swell heights peak near 12 feet
from Friday to Saturday. Yet another medium period northwest
(310-320 degree) swell will closely follow by Saturday night
keeping surf heights elevated along north and west facing shores
into early next week.

Small surf heights are expected along east and south facing shores
through the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST this evening for Niihau-Kauai
Leeward-Waianae Coast-Oahu North Shore-Olomana-Maui Windward
West-Kona-Kohala-Kauai North-Molokai Windward-Molokai North-
Molokai West-Maui Central Valley North-Windward Haleakala.

Wind Advisory until 6 PM HST this evening for Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for all
Hawaiian waters except Maalaea Bay-

&&

DISCUSSION...Powell
AVIATION...Vaughan
MARINE...Bohlin

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.